This study was designed to test the hypothesis that the loss of LH surges in response to the stimulatory actions of estradiol and progesterone in middle-aged, persistent-estrous (PE) rats may be caused by chronic elevations in circulating estradiol. Five groups of regularly cycling young rats received an s.c. estradiol implant immediately after ovariectomy (Day 0). For determination of LH surges, blood samples were collected hourly between 1200–1900 h from each of the five groups at one of the following times: 3 days, or 1, 2, 4, or 8 wk later. On the next day, either progesterone (0.5 mg/100 g BW) or corn oil was injected s.c. at 1200 h, and samples were obtained as before. Incidence and amplitude of estradiol-induced LH surges decreased during the first 2 wk of estradiol treatment, after which no surges occurred. Progesterone enhanced the incidence and amplitude of estradiol-induced LH surges thus delaying their disappearance. These results support our hypothesis and demonstrate that the stimulatory actions of estradiol and progesterone on the LH surge sequentially diminish with time after exposure to estradiol in young rats. Thus, young rats chronically treated with estradiol may be a useful model for studying the mechanisms whereby LH surges are abolished in middle age during the hyperestrogenic state of PE.
You have requested a machine translation of selected content from our databases. This functionality is provided solely for your convenience and is in no way intended to replace human translation. Neither BioOne nor the owners and publishers of the content make, and they explicitly disclaim, any express or implied representations or warranties of any kind, including, without limitation, representations and warranties as to the functionality of the translation feature or the accuracy or completeness of the translations.
Translations are not retained in our system. Your use of this feature and the translations is subject to all use restrictions contained in the Terms and Conditions of Use of the BioOne website.